Alert archive / North Carolina / Red Flag Warnings in 2020
Red Flag Warning 1, NWS Raleigh, NC
NWS Raleigh, NC issued this red flag warning at Apr 10, 2020, 10:49 AM EDT for 31 counties in North Carolina. It took effect at Apr 10, 2020, 12:00 PM EDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 10, 2020, 10:49 AM EDT (14:49 UTC)
- In effect from
- Apr 10, 2020, 12:00 PM EDT
- Expired
- Apr 10, 2020, 6:00 PM EDT
- In force
- 6 hr
- Issued by
- NWS Raleigh, NC
All 31 counties
Alamance County, NC, Anson County, NC, Chatham County, NC, Cumberland County, NC, Davidson County, NC, Durham County, NC, Edgecombe County, NC, Forsyth County, NC, Franklin County, NC, Granville County, NC, Guilford County, NC, Halifax County, NC, Harnett County, NC, Hoke County, NC, Johnston County, NC, Lee County, NC, Montgomery County, NC, Moore County, NC, Nash County, NC, Orange County, NC, Person County, NC, Randolph County, NC, Richmond County, NC, Sampson County, NC, Scotland County, NC, Stanly County, NC, Vance County, NC, Wake County, NC, Warren County, NC, Wayne County, NC, Wilson County, NC
The radar
The Raleigh/Durham radar (KRAX), 45 km from the middle of the area, began a volume at 14:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 2.8 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1628 m above ground
- 0-6 km bulk shear
- 121 kt
- 0-1 km storm-relative helicity
- -158 m²/s²
- 0-3 km storm-relative helicity
- -68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
707 WWUS82 KRAH 101449 RFWRAH URGENT - FIRE WEATHER MESSAGE National Weather Service Raleigh NC 1049 AM EDT Fri Apr 10 2020 ...Red Flag Warning in effect until 6 pm this evening for critical fire weather conditions expected across Central NC... .Gusty southwesterly winds combined with low relative humidity values will result in Red Flag conditions for all of Central North Carolina through early this evening. NCZ007>011-021>028-038>043-073>078-083>086-088-089-102200- /O.NEW.KRAH.FW.W.0001.200410T1600Z-200410T2200Z/ Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham- Wake-Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne- Anson-Richmond-Scotland-Hoke-Cumberland-Sampson- 1049 AM EDT Fri Apr 10 2020 ...RED FLAG WARNING IN EFFECT UNTIL 6 PM EDT THIS EVENING FOR critical fire weather conditions for all of Central NC... The National Weather Service in Raleigh has issued a Red Flag Warning, which is in effect until 6 PM EDT this evening. * AFFECTED AREA...Fire Weather Zone 007 Person, Fire Weather Zone 008 Granville, Fire Weather Zone 009 Vance, Fire Weather Zone 010 Warren, Fire Weather Zone 011 Halifax, Fire Weather Zone 021 Forsyth, Fire Weather Zone 022 Guilford, Fire Weather Zone 023 Alamance, Fire Weather Zone 024 Orange, Fire Weather Zone 025 Durham, Fire Weather Zone 026 Franklin, Fire Weather Zone 027 Nash, Fire Weather Zone 028 Edgecombe, Fire Weather Zone 038 Davidson, Fire Weather Zone 039 Randolph, Fire Weather Zone 040 Chatham, Fire Weather Zone 041 Wake, Fire Weather Zone 042 Johnston, Fire Weather Zone 043 Wilson, Fire Weather Zone 073 Stanly, Fire Weather Zone 074 Montgomery, Fire Weather Zone 075 Moore, Fire Weather Zone 076 Lee, Fire Weather Zone 077 Harnett, Fire Weather Zone 078 Wayne, Fire Weather Zone 083 Anson, Fire Weather Zone 084 Richmond, Fire Weather Zone 085 Scotland, Fire Weather Zone 086 Hoke, Fire Weather Zone 088 Cumberland and Fire Weather Zone 089 Sampson. * TIMING... * WINDS...Sustained northwest winds of 15 to 20 mph with gusts of 30 to 35 mph expected. * RELATIVE HUMIDITY...Minimum relative humidity values of 15 to 20 percent. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures will create dangerous fire behavior. && $$
1 follow-up statement
711 WWUS82 KRAH 102202 RFWRAH URGENT - FIRE WEATHER MESSAGE National Weather Service Raleigh NC 602 PM EDT Fri Apr 10 2020 ...THE RED FLAG WARNING HAS EXPIRED... NCZ007>011-021>028-038>043-073>078-083>086-088-089-102315- /O.EXP.KRAH.FW.W.0001.000000T0000Z-200410T2200Z/ Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham- Wake-Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne- Anson-Richmond-Scotland-Hoke-Cumberland-Sampson- 602 PM EDT Fri Apr 10 2020 ...RED FLAG WARNING HAS EXPIRED FOR CRITICAL FIRE WEATHER CONDITIONS FOR CENTRAL NC... $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this red flag warning went out at Apr 10, 6:54 AM EDT, 3 hours 55 minutes earlier.
Area forecast discussion, Apr 10, 6:54 AM EDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 654 AM EDT Fri Apr 10 2020 .SYNOPSIS... High pressure will build into the region through Saturday. A strong storm system will move across the Southeast late Sunday and into Monday. && .NEAR TERM /TODAY and TONIGHT/... As of 315 AM Friday... High pressure over the central Plains will continue drifting east and will usher drier air into our area. In addition, the tight pressure gradient between the aforementioned high and the departing frontal system will continue to produce gusty NW winds today of 10- 20kt with higher gusts, particularly during the daytime hours, thus will continue the SPS for increased fire danger across our entire CWA. Highs today in the lower 60s. Tonight look for mainly clear skies and with high pressure building over the state, coupled with low dew points and light winds, we'll see temps tonight dipping down in the low to mid 30s. Right now we have patchy frost mentioned in our wx grids, and we may end up needing to issue a frost advisory, but will let our dayshift monitor dewpoint trends as the day progresses and make that call. && .SHORT TERM /SATURDAY and SATURDAY NIGHT/... As of 315 AM Friday... High pressure over the state at the start of the day will gradually shift east by Saturday night. Look for another nice, fair weather day with forecast soundings remaining dry and supporting mostly sunny conditions with highs in the mid 60s. Return flow will increase Saturday night with the high center well to our east and low pressure deepening over the Southern Plains. Look for increasing high clouds, but any rain chances should hold off until daytime Sunday. Warmer with lows in the 40s, thanks to southerly BL flow and increasing high clouds. && .LONG TERM /SUNDAY THROUGH THURSDAY/... As of 350 AM Friday... Sunday through Monday: Similar to the day shift, have once again slightly slowed the showers with the low pressure system moving from the Plains Sunday morning up to Michigan Monday morning. The warm front will move through the forecast area Sunday, spreading rain across nearly all locations. Instability is unimpressive during this time, and have kept a slight chance of thunderstorms in the forecast mostly for collaborative purposes. The primary threat for strong to severe thunderstorms will come along the cold front itself, which is expected to come through around sunrise Monday. This appears to be a high shear, low CAPE (HSLC) situation, especially because of the timing in the diurnal cycle. The GFS and ECMWF have come into better agreement on the timing of the cold front, with all rain being well east of the region by Monday afternoon. Storm total precipitation amounts have changed little, with about an inch of rain across eastern counties to upwards of two inches in the Triad, with the heaviest rainfall occurring Sunday night with the cold front. Highs will be above normal through the period. Monday night through Thursday: Models have come into slightly better agreement for this part of the forecast, although there are still differences that would result in significant changes to the sensible weather. High pressure will build into the Southeast Monday night into Tuesday behind the cold front. After that, there is general agreement that a coastal low will develop off the Carolinas, but the ECMWF develops the low more quickly and closer to the coastline than the GFS. This would naturally have implications for timing of precipitation as well as how far inland showers progress. Have gone with chance pops Tuesday night and Wednesday, with a lingering shower possible Wednesday night from the Triangle east. The weather will dry out for Thursday. After warm temperatures on Sunday and Monday, temperatures will fall below normal for the rest of the week. && .AVIATION /12Z FRIDAY THROUGH TUESDAY/... As of 654 AM Friday... Through 12Z Saturday: VFR flight conditions will continue through the TAF period with high pressure building in, with clouds and cigs aoa 8k ft agl. The main concern today will be gusty NW sfc winds of 20-28kts that will linger through about 01Z Saturday, then look for winds to diminish to 10kt or less as the high builds over and the BL decouples from the sfc. After 06Z Saturday: Look for increasing clouds ahead of the next cold front, but remaining VFR Saturday night into Sunday morning. Flight conditions will deteriorate below VFR by late-day Sunday and as the front approaches and rain chances increase. A round of strong storms with gusty sfc winds will be possible from late-Sunday through early Monday, then improving conditions Monday afternoon as the cold front departs to our east. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...np NEAR TERM...np SHORT TERM...np LONG TERM...Green AVIATION...np
Hazardous weather outlook, Apr 10, 4:58 AM EDT, 5 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 458 AM EDT Fri Apr 10 2020 NCZ007>011-021>028-038>043-073>078-083>086-088-089-110900- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- 458 AM EDT Fri Apr 10 2020 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Strong wind gusts of 25 to 35 mph combined with low relative humidities will result in increased fire danger today. Adverse fire behavior is possible, and outdoor burning is discouraged. Low temperatures tonight and Saturday morning will generally fall into the mid 30s across the Piedmont with lower temperatures possible in the typically colder spots. These temperatures will likely result in areas of frost. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A chance of severe storms and locally heavy rainfall is possible late Sunday into Monday morning. Residents of central North Carolina should monitor the progress of this weather system, and make sure to have a method to receive severe weather alerts Sunday and especially Sunday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed for severe thunderstorms late Sunday and Sunday night.
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 10, 3:13 PM EDT | Frost Advisory | RAH | Anson, Chatham, Cumberland, Davidson, Edgecombe, Franklin and 17 more | 17 hr |
| Apr 10, 3:13 PM EDT | Freeze Warning | RAH | Alamance, Anson, Chatham, Davidson, Durham, Forsyth and 11 more | 17 hr |
Nearby
Red Flag Warnings in North Carolina, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.